Mayo Clinic Connect
I received the results from my bone test and they have recommended I start Prolia. I have read the side effects and I am concerned. Has anyone use this drug and if so what side effects have you experienced. Thank you
Liked by Dee, Chris Trout, Volunteer Mentor, TERESA LOGAN, tikigod18 ... see all
When my endocrinologist asked about my past meds/drugs….she was actually surprised that my numbers weren't worse than they are, although she said I'm 'severe osteoporatic' already. I wish doctors were more cautious and careful about dispensing drugs that they KNOW will cause serious bone issues later in life!!! But they only seem to care about treating symptoms at the time and no worries about what problems lay down the road. That's unethical to me!
Looking back now does no good, but it sure will make me ask questions going forward….and do more research for natural ways to deal with issues.
Liked by JK, alumni mentor, lucky1038, lexusgs300
@lexusgs300 my endocrinologist did use scare tactics. She told me about a patient (a high-powered executive, she said) who broke her hip and whose life changed dramatically and was still in a wheel chair a year later. She also said, "she was getting very worried about me". But, to be perfectly honest, I was getting very worried about me too when I saw a further 13%! drop in bone density over an 18 mo. period. (on top of what was already gone). What's needed are better medications with fewer serious adverse reactions/side effects.
Jump to this post
@lexusgs300 Maybe I am naive, but I think if you have a good doctor who is part of a reputable hospital's staff, they are not making money by prescribing more drugs, they actually do have your best interest at heart.
The endocrinologist I saw for my osteoporosis wants me to get on something but I told her I would not until after April. She is the director of the bone density department of Mass General Hospital and is quite sure the cause of my osteoporosis is prednisone which is part of my immunotherapy, I am a liver transplant recipient.
I did have a minimally displaced hip fracture in the summer which is what led me to ask my PCP if I should have a DEXA scan. I am due for an MRI in April to make sure the liver cancer I had did no metastasize. Until I get the results of that I will not start a drug for osteoporosis.
I have another endocrinologist also who I see for hypothyroidism and diabetes so I intend to get his opinion also.
Liked by sue225, lucky1038
I have been taking Prolia for two years, and i have not had anh side effects. Much better than the IV Reclast that i was taking before.
@ritafarmer Rita, are you able to share what side effects you had with Reclast? I am seriously considering discontinuing Prolia, and if I do, my doctor wants me to have a Reclast infusion. I am unhappy on Prolia but the potential lengthy list of side effects from Reclast scare me. Would be really interested to hear about your experience (realizing that every body reacts differently).
Liked by JK, alumni mentor, Chris Trout, Volunteer Mentor, lucky1038
I did not have any side effects from Reclast–it just didn't do much to improve my bone density.
Liked by JK, alumni mentor, Chris Trout, Volunteer Mentor, sue225, lucky1038
I don’t think re-classed is intended to improve bone density. From what my endocrinologist told me, it’s supposed to keep it from getting worse but won’t improve it.
Liked by JK, alumni mentor
Oh, okay, thankyou. All info is valuable!
@debbiem I looked up Reclast (also known as Zoledronic Acid) on the National Osteoporosis Foundation website. N.O.F. says that Zoledronic acid "is approved for the prevention and treatment of osteoporosis in post-menopausal women….Zoledronic Acid increases bone density and reduces the incidence of spine and non-spine fractures, including hip fractures." (more details on the site).
@sue225 @debbiem @ritafarmer
I do know a couple of women who are on Reclast and have not had side-effects.
I was also under the impression that only two of the drugs given for osteoporosis improved bone density, the others maintain it, but I did some googling and apparently I was incorrect. It is confusing, for sure, and that all of these drugs can have side-effects makes it especially so.
This is a very good article about drugs for osteoporosis. I generally find Mayo to be one of the best sources for information.
Liked by Colleen Young, Connect Director
version 126.96.36.199.2.9Page loaded in 1.014 seconds